Pulmonary arterial hypertension in a patient with β-thalassemia intermedia and reversal with infusion epoprostenol then transition to oral calcium channel blocker therapy: review of literature

PVRI Member Authors: Charles Burger

Abstract

Pulmonary arterial hypertension (PAH) is a potentially life-threatening complication of thalassemia. A sexagenarian with β-thalassemia intermedia presented with new-onset dyspnea and syncope. Right heart catheterization confirmed severe PAH. Her functional class IV symptoms and severely elevated mean pulmonary artery pressure prompted the initiation of continuous epoprostenol therapy. Clinical follow-up documented significant improvement in functional class, 6-minute walk distance, and right ventricular size and function as well as pulmonary arterial pressure on echocardiogram. At the patient's request, epoprostenol was down-titrated and eventually discontinued. The patient was then safely transitioned to nifedipine therapy after verification of vasoresponsiveness.

Read the full article online

Topics

Hematopoiesis/ Hemoglobin/ Leukocytes/ Eosinophils/ Hemorrhage/ Heparin
Pharmacology: Pharmacokinetics and Pharmacodynamics
Pulmonary Arterial Hypertension

Authors

Kamonpun Ussavarungsi, Charles D. Burger

Published in:

Pulmonary Circulation Vol 4: No 3 cover image

August 2014

Pulmonary Circulation Vol 4: No 3

View this journal

Our research platform is the world.

Through worldwide collaboration, we can begin to answer the question of a global disease.

Join the PVRI
standard-example-image.jpg